Propofol/Diprivan Overdosage Causes Death of 3 year old child

 

August 16th, 2013

We recently litigated a case involving overdosage of the anesthetic medication Propofol (a/k/a Diprivan) to a 34 pound 3 year old child during an emergency room intubation to treat pneumonia.  We contented that the dosage of Propofol / Diprivan far exceeded the guidelines and manufacturer’s package insert warnings for a child of her weight and clinical condition.  The anesthesiologist countered that he was justified in administering 50mg of this highly potent and potentially lethal drug based upon his unrealistic weight estimate (guess) of 44 pounds, which was 30% off target and would have placed this child above the 97% for weight in her age group.   Shortly after receiving the Propofol / Diprivan the child went into cardiac arrest and died.   At trial, the defendant-physician disputed various contemporaneously made entries in the medical chart by other physicians and nurses who were present at the scene.  In addition, the physician argued that even if he committed malpractice, the child would have died due to a severe case of pneumonia.   A first trial resulted in a hung jury, with 6 out of 8 jurors finding negligence against the physician.  The case settled for an undisclosed sum during the re-trial.

Posted in Uncategorized | No Comments »